Tennessee, 2011

Hail in Tennessee, April 24, 2011

April 24, 2011 · NWS OHX · 3 events in 3 counties and zones

Through the late morning and early afternoon hours on Sunday, April 24th, as an area of showers and thunderstorms moved to the northwest acorss northwestern and northern portions of Middle Tennessee, some thunderstorms reached strong thresholds. These strong thunderstorms produced penny to nickel sized hail in three counties in these two areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Through the late morning and early afternoon hours on Sunday, April 24th, as an area of showers and thunderstorms moved to the northwest acorss northwestern and northern portions of Middle Tennessee, some thunderstorms reached strong thresholds. These strong thunderstorms produced penny to nickel sized hail in three counties in these two areas. One such strong thunderstorm also produced heavy rainfall, resulting in a flash flooding event in Robertson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 24, 11:00 AM CST, 22 minutes earlier.

Area forecast discussion, Apr 24, 11:00 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1200 PM CDT SUN APR 24 2011

.MESOSCALE UPDATE...
CLOSE ANALYSIS OF SURFACE FIELD AT 16Z SHOWS A BOUNDARY LAYING
ALONG THE NORTHERN TIER OF COUNTIES IN MIDDLE TN. THIS BOUNDARY IS
ACTING AS A FOCUS FOR CONVECTION ACROSS NORTHERN MIDDLE TN THIS
MORNING WHICH WILL CONTINUE INTO THE AFTERNOON. THE STORM IN
NORTHERN CHEATHAM COUNTY AND SOUTHERN ROBERTSON COUNTY IS
PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. MOVEMENT OF
THE STORMS IS EASTNORTHEAST AT 30 MPH. HAVE ISSUED AN SPS
ADDRESSING STORMS MOVING THROUGH THE AREA.

BOYD

&&

.PREV DISCUSSION... /ISSUED 1031 AM CDT SUN APR 24 2011/

MESOSCALE UPDATE...
THUNDERSTORMS CURRENTLY MOVING ACROSS NORTHERN MIDDLE TN...GENERALLY
NORTH OF INTERSTATE 40. STORMS HAVE REMAINED BELOW SEVERE LIMITS
FOR THE LAST SEVERAL HOURS WHILE MOVING WITH THE MEAN 850-300
MILLIBAR WIND FIELD. EXPECT STORMS TO CONTINUE EASTNORTHEAST MOVEMENT
AT 30 KTS OVER THE NEXT COUPLE OF HOURS. A FEW STORMS WILL PRODUCE
LOCALLY HEAVY DOWNPOURS OF 1 TO 1.5 INCH AMOUNTS AS THEY TRAVERSE
THE AREA AS WE GO THROUGH THE REMAINDER OF THE MORNING. SURFACE
FRONT STILL BACK IN THE BOOTHEEL AREA OF MISSOURI AND EXTREME WESTERN
KY THIS MORNING. FRONT IS EXPECTED TO REMAIN IN-SITU THROUGH THE
DAY.

BOYD

PREV DISCUSSION... /ISSUED 949 AM CDT SUN APR 24 2011/

UPDATE...CONVECTION OVER NORTHWEST MIDDLE TENNESSEE EXPECTED TO
PUSH A BIT FURTHER EAST THAN PREVIOUSLY THOUGHT. SO WILL INCREASE
CHANCE FOR RAIN TO 70% ACROSS NORTHERN AND CENTRAL PARTS OF SUMNER
COUNTY FOR THE REMAINDER OF THE MORNING.

MODIFIED 12Z SOUNDING FOR A HIGH OF 84 TODAY PROVIDES THE FOLLOWING
THUNDERSTORM CRITERIA:

LI -6,
TOTAL-TOTALS INDEX 53,
POSITIVE CAPE 2435 J/KG
WET-BULB ZERO APPR 9350 FT AGL

IN ANTICIPATION OF MORNING THUNDERSTORMS POTENTIALLY LAYING DOWN
SOME BOUNDARIES FURTHER TO THE SOUTH, TOWARD CENTERVILLE,
FRANKLIN, NASHVILLE, SMITHVILLE AND COOKEVILLE, HAVE EXPANDED THE
"CHANCE AREA" FOR RAIN THIS AFTERNOON ACCORDINGLY.

EXPECT THE MAIN CONCERN FROM THUNDERSTORMS TODAY TO BE GUSTY STRAIGHT
LINE WINDS AND HEAVY DOWNPOURS. HOWEVER, A WBZ OF 9300 FT ALSO
SUGGESTS THAT SOME OF THE STRONGER STORMS THIS AFTERNOON WILL HAVE
THE POTENTIAL FOR CREATING AT LEAST SOME SMALL HAIL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Apr 24, 4:03 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT SUN APR 24 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-251000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
503 AM CDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS
GENERALLY ALONG AND NORTHWEST OF A LOBELVILLE...TO NASHVILLE
...TO BYRDSTOWN LINE...THROUGH TONIGHT. MAIN CONCERNS WITH
SEVERE THUNDERSTORMS THAT DEVELOP WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS
ACROSS THE TENNESSEE VALLEY REGION OF WESTERN MIDDLE TENNESSEE.
MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT DEVELOP WILL BE
DAMAGING WINDS AND LARGE HAIL.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE MID STATE ON
WEDNESDAY...WITH STRONG TO SEVERE THUNDERSTORMS AHEAD OF THIS
FRONT POSSIBLE. HEAVY RAINFALL MAY ALSO OCCUR.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Apr 24, 7:23 AM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
823 AM CDT SUN APR 24 2011

TNZ006-241430-
MONTGOMERY-
823 AM CDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY...

AT 816 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF FORT CAMPBELL NORTH...MOVING
EAST AT 30 MPH.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Special weather statement, Apr 24, 8:15 AM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CDT SUN APR 24 2011

TNZ007-008-241515-
ROBERTSON-SUMNER-
915 AM CDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SUMNER COUNTIES...

AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF SPRINGFIELD...MOVING EAST AT
30 MPH. THIS STORM WAS SHOWING SOME WEAK ROTATION BASED ON PADUCAH
DOPPLER...ALSO SOME BOWING WAS TAKING PLACE AS THE STORM MOVED INTO
WESTERN ROBERTSON COUNTY.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Special weather statement, Apr 24, 10:54 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1154 AM CDT SUN APR 24 2011

TNZ007-008-026-027-241730-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
1154 AM CDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...ROBERTSON
AND SUMNER COUNTIES...

AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF ASHLAND CITY...MOVING EAST
AT 35 MPH. THIS STORM IS PRODUCING RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR. THE STORM WILL MOVE ACROSS PLEASANT VIEW AND COOPERTOWN
BETWEEN 1215 AND 1245 PM CDT. THE SOUTHERN END OF THE STORM MAY CLIP
THE ASHLAND CITY AREA.

WINDS 30 TO 40 MPH CAN ALSO BE EXPECTED WITH THIS STORM.

BOYD

The radar

The Nashville radar (KOHX), 31 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Robertson

When
April 24, 11:22 AM CST
Where
Robertson County, 2.22 mi E of Crunk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.420, -86.840

Hail, Sumner

When
April 24, 12:09 PM CST
Where
Sumner County, 0.69 mi S of Gallatin
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.390, -86.450

Hail, Trousdale

When
April 24, 12:49 PM CST
Where
Trousdale County, 2.15 mi SSW of Beech Grove
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.390, -86.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291674, 291675, 291676.